Ohio, 2018

Flood in Ohio, January 23 to 24, 2018

January 23 to 24, 2018 · NWS RLX · 1 event in 1 county or zone

After an overall chilly start to January, a period of milder temperatures arrived from the 20th through the 24th. This caused river ice to start breaking up and flowing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After an overall chilly start to January, a period of milder temperatures arrived from the 20th through the 24th. This caused river ice to start breaking up and flowing. An ice jam occurred on the Muskingum River near Stockport on the 23rd, which caused localized flooding along the river between McConnelsville and Stockport. Several roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 23, 3:16 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 23, 3:16 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
316 PM EST Tue Jan 23 2018

.SYNOPSIS...
Low pressure system exits northeast, but remains unsettled
through Wednesday. Warmer to end the week. Cold front next
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 205 PM Tuesday...

Lull in the precipitation this afternoon, however, low clouds
are gradually sneaking their way back into the CWA, with CAA and
upper trough influence across the area. Gusty
west/northwesterly wind continuing across the area this
afternoon, will decrease somewhat overnight, but overall remain
gusty for much of the period. With increase in moisture depth
overnight, and a couple of shortwaves during the period, one
late tonight/early Wednesday, and another one on Wednesday,
expecting periods of light snow showers. Little to no
accumulation expected across the lowlands, with light
accumulations across the higher terrain. Although QPF will be
light, high snow to liquid water ratios will allow for a few
inches across the higher terrain counties. Possible that on
Wednesday, area of -shsn activity may need to be increased in
coverage and duration, but will allow future shifts to
reevaluate this based on trends.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 230 PM Tuesday...

Any brief lull in showers during the day on Wednesday will fill
in Wednesday night with the passage of another shortwave evident
on all long-range models. Renewed CAA and some low-level flow
off the Great Lakes will again generate snow showers, primarily
across the WV mountains and perhaps into the northern WV
lowlands immediately adjacent to the mountains. Many models are
indicating more widespread snow shower activity, however CAA
won't be as strong as our normal post- frontal scenarios so have
opted to dial back PoPs some, similar to previous forecasts,
and defer to future forecasts when hi- res moisture data becomes
available as it is more of a limiting factor. Accumulations
through Thursday morning will be on the order of 2-3" in the
mountains.

High pressure builds to the southwest and slides from west to
east, turning surface and low-level flow westerly, effectively
cutting off any snow showers. Drying and warming will prevail
through the end of the short term. Clouds from the southwest
will start to stream in early Saturday morning ahead of the next
system.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 250 PM Tuesday...

Long-range models continue to struggle to grapple with the next
system, with differences existing from the top-down. This model
run, the GFS (still) tends toward a faster solution, the
Canadian toward a slightly slower/deeper solution, and the ECMWF
toward somewhere in the middle. Either way, there is
consistency in widespread, overriding precipitation setting up
over the lower Mississippi through the Ohio River Valley Friday
night into Saturday, shifting westward through the weekend with
the passage of a long-wave trough in the upper levels.

Widespread rain showers are most likely late Saturday into Sunday...
model differences return for the exit of precipitation. Again,
the GFS is quite progressive with a digging trough making for a
hasty exit of rain by mid-day Sunday and enough northwesterly
flow behind to generate decent CAA/upslope showers. Meanwhile
the ECMWF is slightly slower with less favorable low-level flow
for showers on the backside of the system until the mid-level
trough swings past Monday evening. A stronger, digging
troughing would equate to a greater likelihood of widespread
snow showers with the arrival of stronger CAA on the backside of
the trough and cooler temperatures to start the work week.
Opted to stick close to a blend of operational models Sunday
through the end of the period given large model differences.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 1250 PM Tuesday...

18Z Tuesday through 18Z Wednesday...

VFR conditions across the area this afternoon, but expect a
gradual lowering to widespread MVFR particularly after 00Z
Wednesday, along with developing -shsn. Brief IFR conditions are
possible in -shsn, particularly across the northern and central
mountains. Otherwise, gusty west to west-northwesterly winds
for the TAF period, with gusts in the 20 to 30 kt range area
wide, although gusts will decrease to the teens after 09Z
Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Rain and snow showers, and associated IFR
restrictions tonight may be more widespread than currently
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
HTS CONSISTENCY  H    H    M    H    H    H    M    M    M    M    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    M    H    H    M    M    M    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    L    M    M    M    M    L

AFTER 18Z WEDNESDAY...
IFR snow possible in mountain terminals Wednesday/Wednesday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/26
NEAR TERM...SL
SHORT TERM...MC
LONG TERM...MC
AVIATION...SL
Hazardous weather outlook, Jan 23, 3:14 AM EST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
314 AM EST Tue Jan 23 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-240815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
314 AM EST Tue Jan 23 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Morgan

When
January 23, 5:00 PM EST to January 24, 11:00 AM EST
Where
Morgan County, 0.42 mi SSW of Malta to 0.36 mi S of Stockport
Cause
Ice Jam
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.645, -81.874

County Road 2 had high water in spots. Water also backed up into the Hanwood and Cottonwood Drive areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729127.